Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Melbourne, FL

July 27, 2006Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 27, 2006, 4:26 PM EDT for Lake County, Orange County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 4:26 PM EDT (20:26 UTC)
Expired
Jul 27, 2006, 4:58 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:40 PM EDTHAIL 1Clermont, FLDIME TO QUARTER-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 272026
SVRMLB
FLC069-095-272115-
/O.NEW.KMLB.SV.W.0036.060727T2026Z-060727T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
426 PM EDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY
  THIS INCLUDES THE CITIES OF...GROVELAND...FERNDALE
  WEST CENTRAL ORANGE COUNTY
  THIS INCLUDES THE CITIES OF...WINTER GARDEN...OCOEE...LAKE APOPKA

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINTER GARDEN...AND MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERNDALE BY 440 PM EDT
  CLERMONT BY 500 PM EDT
  6 MILES SOUTHEAST OF GROVELAND BY 510 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 2854 8148 2869 8159 2852 8198 2831 8183

$$

67
2 follow-up statements
000 
WWUS52 KMLB 272048
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
446 PM EDT THU JUL 27 2006

FLC069-095-272115-
/O.CON.KMLB.SV.W.0036.000000T0000Z-060727T2115Z/
ORANGE FL-LAKE FL-
446 PM EDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN LAKE AND WEST CENTRAL ORANGE COUNTIES...

AT 445 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
STORM WAS LOCATED NEAR KILLARNEY...OR ABOUT NEAR WINTER GARDEN...
MOVING SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MINNEOLA BY 455 PM EDT
  CLERMONT BY 510 PM EDT
  9 MILES SOUTHEAST OF GROVELAND BY 515 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

HAIL UP TO 0.75 INCHES IN DIAMETER HAS BEEN REPORTED IN CLERMONT  
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 2854 8148 2869 8159 2852 8198 2831 8183

$$

67
000 
WWUS52 KMLB 272058
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT THU JUL 27 2006

FLC069-095-272108-
/O.CAN.KMLB.SV.W.0036.000000T0000Z-060727T2115Z/
ORANGE FL-LAKE FL-
458 PM EDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE AND WEST
CENTRAL ORANGE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2854 8148 2869 8159 2852 8198 2831 8183

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT THU JUL 27 2006

.DISCUSSION...

CURRENT...SHORTWAVE TROUGH DROPPING SOUTH ACROSS THE PENINSULA AND
ECFL COASTAL WATERS PROVIDING ADDITIONAL LIFT IN THE ATMOSPHERE TO
IGNITE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THIS UPPER AIR
FEATURE IS ALSO RESPONSIBLE FOR SOME COOLING ALOFT AND ADDITIONAL
DESTABILIZATION OF THE ATMOSPHERE. WATER VAPOR IMAGERY SHOWS DRIER
AIR ALOFT PUSHING DOWN ON THE BACKSIDE OF THE MID LEVEL IMPULSE.
EXPECTING MORE COVERAGE THAN YESTERDAY ACROSS THE AREA THROUGH THIS
AFTN AND EARLY EVENING AS WELL AS SOME STRONGER STORMS ONCE AGAIN.
THE MAIN THREATS WILL CONTINUE TO BE DANGEROUS LIGHTNING HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WITH THE STRONGER STORMS.
MOVEMENT WILL BE TO THE SOUTH-SOUTHWEST AT 10-15 MPH. CLOUD COVER
HAS AGAIN KEPT TEMPERATURES DOWN A BIT ACROSS THE AREA EARLY THIS
AFTERNOON. SOME DRIER AIR MOVING SOUTH DOWN THE PENINSULA WILL HELP
THIN OUT SOME OF THIS DEBRIS ACROSS THE NORTH AS WE PROGRESS DEEPER
THROUGH THE AFTN.

TONIGHT...UPPER RIDGE STILL RESIDING OVER CENTRAL GOMEX EXTENDING
EAST INTO CENTRAL FL. LOW LEVEL RIDGE AXIS ACROSS CENTRAL FL PROGGED
TO FINALLY ADVANCE NORTHWARD OVERNIGHT TO ACROSS NORTH FL. SKIES
WILL DECREASE IN COVERAGE OVERNIGHT BUT DO BELIEVE WE WILL RETAIN
SOME CLOUD COVER IN SPOTS DUE TO CONVECTIVE DEBRIS. WILL KEEP SMALL
EVENING POP ACROSS THE AREA FOR LEFTOVER CONVECTION OR STRATIFORM
PRECIPITATION. ONSHORE FLOW WILL RESULT ACROSS THE TREASURE COAST
OVERNIGHT AS THE RIDGE MOVES NORTHWARD AND THEREFORE WILL KEEP A
SCHC FOR SHOWERS ALONG THE SOUTHERN COAST. EXPECTING OVERNIGHT LOWS
TO AGAIN BE IN THE MIDDLE 70S.

FRI-SUN...H50 RIDGE AXIS CTRD ALONG 30N WILL HOLD FIRM THRU SAT...
THEN WEAKEN AND DRIFT BACK SWD AS THE SRN EXTENT OF A WEAK TROUGH
SAGS INTO THE SERN CONUS. NRN EXTENT OF THE TROPICAL WAVE CURRENTLY
APPROACHING THE TURKS/CAICOS WILL ZIP RAPIDLY W TO WNW...WITH THE
WAVE AXIS REACHING THE LONGITUDE OF FL LATE FRI NIGHT INTO EARLY
SAT MORNING. XTRAP BASED UPON VIS IMAGERY WOULD BRING NRN PORTION
OF THE WAVE ACROSS SOUTH FL/KEYS...WITH BULK OF SENSIBLE WX BYPASSING
ECFL TO THE SOUTH. THE OTHER ITEM OF INTEREST IS THAT THE GUIDANCE
CONTINUES TO STRUGGLE WITH EXACTLY HOW TO HANDLE THE RETROGRESSING
TUTT LOW. LATEST RUNS OF THE GFS/ECM NOW KEEP MOST OF THE SUBSIDENT
WRN FLANK JUST OFF THE COAST...WHILE THE UKM SHOWS IT IMPINGING MORE
STRONGLY ON ECFL. ALL THREE MODELS SHOW A MORE STRUNG OUT LOOKING
H20 LOW WITH LESS EXTENSIVE DRYING THAN PREV RUNS. TOOK THE
CONSERVATIVE APPROACH OF THE PAST FEW DAYS AND ONLY LOWERED POPS
BY 10% (30-ISH)...AND FOR NOW IT SEEMS PRUDENT TO NUDGE THEM BACK UP
A TAD...WHICH STILL KEEPS THEM IN THE SCT RANGE.

MON-THU...BOTH THE ECM/GFS SHOW A TUTT LOW MAKING A SMALL AND VERY
SLOW CYCLONIC LOOP AROUND THE BAHAMAS THROUGH MID WEEK. H50 RIDGE
AXIS REBUILDS NORTH OF FL WHILST THE LOW LEVEL RIDGE AXIS REMAINS
IN PLACE ACROSS CTRL FL. SINCE I AM NOT TERRIBLY CONFIDENT THAT
THE TUTT WILL BE LURKING OFFSHORE OUR COAST FOR THAT LONG OF A PD
WILL RETURN KEEP POPS GENERALLY NR CLIMO NORMS FOR THE XTD. SHOULD
THE TUTT LINGER OFF TO OUR EAST ECFL WOULD REMAIN MORE CONVECTIVELY
SUPPRESSED THAN FCST.

&&

.MARINE...RIDGE AXIS FORECAST TO SLOWLY MOVE NORTHWARD OVERNIGHT.
SOUTHEAST WINDS WILL HOVER AROUND 10 KTS WITH CONTINUED SMALL
CHANCES FOR SHRA/TSRA. SEAS WILL REMAIN 2 FEET OR LESS. PER THE
CONSENSUS OF THE GFS/EURO WIND PROGS AND GFS BASED WNAWAVE MODEL
...HAVE KEPT WINDS/SEAS BELOW 15KT/5FT DURING THE PASSAGE OF THE
WAVE AXIS WITH THE CAVEAT THAT THERE COULD BE A BRIEF SURGE TO NR
SCEC CONDS (5-6FT/15-20KT) OVER THE COF-JUP LEG LATE FRI/EARLY SAT
SHOULD THE WINDS ABOUT THE NRN EXTENT OF THE WAVE AXIS BE STRONGER
THAN PROGGED. SHOULD SEE A FEW STRONGER SHRA BANDS WITH GUSTY WINDS
INV (BUT MAINLY SOUTH OF) JUPITER INLET.

&&

.AVIATION...AFTN/EVENING SCT SHRA/TSRA ACTIVITY WITH GREATER COVRG
THAN YESTERDAY...BEST CHANCES OVER INTERIOR TAF SITES. A FEW INTENSE
CELLS MAY HAVE FQT CG LTG...SMALL HAIL AND WIND GUSTS AOA 35KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  76  90 /  20  40  20  40
MCO  76  92  75  92 /  20  40  20  40
MLB  77  89  77  89 /  20  40  30  30
VRB  76  90  78  89 /  20  40  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...SEDLOCK
LONG TERM....CRISTALDI
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
503 AM EDT THU JUL 27 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
272115-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE SAGGING INTO THE AREA IS EXPECTED TO
PROVIDE A LITTLE GREATER ATMOSPHERIC DESTABILIZATION TODAY. THIS
SHOULD ALLOW STORMS TO DEVELOP A LITTLE CLOSER TO THE COAST
TODAY...MAINLY ALONG AND WEST OF INTERSTATE 95.

SOME STRONG STORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
SHOULD FORM THIS AFTERNOON...ESPECIALLY FROM AROUND THE OCALA
NATIONAL FOREST TO METRO ORLANDO AND LAKE KISSIMMEE...WHERE
NUMEROUS BOUNDARIES INTERACT. STORM MOTION DURING THE AFTERNOON
WILL BE TO THE SOUTH AND SOUTHWEST AT 10 TO 15 MPH.

ANY STORM WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING. MOVE
INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SLOW MOVING STORMS THIS MORNING ALONG THE GULF STREAM
WILL PRODUCE WIND GUSTS OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE AXIS OF THE BERMUDA HIGH PRESSURE RIDGE WILL SHIFT TO NORTH
FLORIDA FRIDAY. THIS WILL SHIFT THE FOCUS FOR AFTERNOON STORM
DEVELOPMENT TO THE INTERIOR AND WESTERN PENINSULA...WITH COASTAL
SECTIONS HAVING MAINLY NIGHT AND MORNING RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE OVER
INTERIOR SECTIONS THIS AFTERNOON IF NECESSARY.

LASCODY

In the hours before

Special weather statement, Jul 27, 11:24 AM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1124 AM EDT THU JUL 27 2006

FLZ058-059-271615-
OKEECHOBEE-ST. LUCIE-
1124 AM EDT THU JUL 27 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL
HAIL EAST CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 14 MILES
NORTHEAST OF FOUR SEASONS ESTATES...MOVING WEST AT 10 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Jul 27, 2:55 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT THU JUL 27 2006

FLZ044-271945-
NORTHERN LAKE COUNTY-
255 PM EDT THU JUL 27 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
SMALL HAIL EAST CENTRAL LAKE COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CASSIA...
MOVING SOUTHWEST AT 15 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.